Format

Send to

Choose Destination
Neth J Med. 2003 Jan;61(1):22-4.

Anthranoid self-medication causing rapid development of melanosis coli.

Author information

1
Department of Gastroenterology and Hepatology (Ca 415), Erasmus Medical Centre, PO Box 2040, 3000 CA Rotterdam, The Netherlands.

Abstract

It is widely known that long-term use of anthranoid-containing laxatives is the cause of melanosis coli. We describe a case of melanosis coli, which occurred in a 39-year-old liver transplant patient who took an over-the-counter product containing aloe, rheum and frangula. The typical brownish pigmentation of the colonic mucosa developed in a period of ten months. The anthranoid medication was stopped and follow-up colonoscopy one year later showed normal looking mucosa once more. However, in contrast to previous examinations, a sessile polypoid lesion was found in the transverse colon. Histology showed tubulovillous adenoma with extensive low-grade dysplasia. Since there have been preliminary reports suggesting a possible role of anthranoid-containing laxatives in the development of colorectal adenomas and cancer, their use should be discouraged.

PMID:
12688566
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for van Zuiden Communications
Loading ...
Support Center